The symptoms of plantar fasciitis include:
Pain in the bottom of your foot, especially at the front or center of the heel bone
Pain that is worse when first rising in the morning (called "first-step pain"), when first standing up after a long period of sitting, or after increased levels of activity, especially in non-supportive shoes
But despite the pain and inconvenience, she takes no medication to relieve her suffering.
Her doctor tried her on some prescription anti-inflammatory drugs, "But I was always wary of using medicines," she says. "And when the news came out showing the risk of heart attacks and strokes, I decided to stay away from drugs altogether."
Dawson is in a common bind, one shared by many Americans. She suffers from severe chronic pain but fears the side effects of common painkillers called non-steroidal anti-inflammatory drugs (NSAIDs.)
Two anti-inflammatory drugs - Bextra and Vioxx - have been taken off the market because of heart risks and other side effects. A similar but slightly different drug, Celebrex, is available by prescription, with warnings about potential risk.
What should you do if you, like April Dawson, suffer significant pain from arthritis? First, it's important to understand the tradeoffs you make with all medicine. Medications can cause side effects; they also can relieve suffering. It's important to talk with your doctor about the potential benefits versus risk in your particular case. Second, it's critical to be monitored by your doctor if you are taking any medicine regularly for longer than a couple of weeks. Careful monitoring can catch side effects early.
"There's no simple answer," says cardiologist Nieca Goldberg, MD, a spokesperson for the American Heart Association and Chief of Women's Cardiac Care at Lennox Hill Hospital, New York City. The degree of risk from NSAIDs varies greatly from person to person, she says, and depends on things like your medical condition and the medicines you take.
"Pain is a serious problem and it needs to be treated," says Goldberg. "But you have to do it in the safest way possible."